Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 72, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 18, 2020, 2:46 PM EDT for Volusia County, Florida. It was in force for 44 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2020, 2:46 PM EDT (18:46 UTC)
- Expired
- Aug 18, 2020, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 2:54 PM EDT | HAIL 1 | South Daytona, FL | SPECTRUM NEWS 13 RELAYED PHOTO OF QUARTER-SIZED HAIL IN SOUTH DAYTONA. TIME AND LOCATION APPROXIMATED BY RADAR. |
| Aug 18, 2:59 PM EDT | HAIL 1 | Port Orange, FL | SPECTRUM NEWS 13 RELAYED PHOTO OF HAIL TO THE SIZE OF QUARTERS IN PORT ORANGE. TIME AND LOCATION APPROXIMATED USING RADAR. |
| Aug 18, 3:00 PM EDT | HAIL 0.88 | 5 W New Smyrna Beach Ai, FL | TRAINED SPOTTER IN NEW SMYRNA BEACH REPORTED NICKEL SIZED HAIL. |
| Aug 18, 3:00 PM EDT | HAIL 0.88 | 5 W New Smyrna Beach Ai, FL | TRAINED SPOTTER IN PORT ORANGE REPORTED NICKEL SIZED HAIL. |
| Aug 18, 3:19 PM EDT | TSTM WND GST 53 | 4 Nne Edgewater, FL | WEATHER UNDERGROUND STATION IN NEW SMYRNA BEACH MEASURED A PEAK WIND GUST OF 53 MPH FROM THE NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 6.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 475 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
106
WUUS52 KMLB 181846
SVRMLB
FLC127-181930-
/O.NEW.KMLB.SV.W.0072.200818T1846Z-200818T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
246 PM EDT Tue Aug 18 2020
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
East central Volusia County in east central Florida...
* Until 330 PM EDT.
* At 246 PM EDT, a severe thunderstorm was located over Port Orange,
moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2925 8098 2909 8090 2899 8084 2900 8112
2917 8115
TIME...MOT...LOC 1846Z 257DEG 9KT 2914 8104
HAIL...1.00IN
WIND...60MPH
$$
Combs1 follow-up statement
956
WWUS52 KMLB 181909
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
309 PM EDT Tue Aug 18 2020
FLC127-181930-
/O.CON.KMLB.SV.W.0072.000000T0000Z-200818T1930Z/
Volusia FL-
309 PM EDT Tue Aug 18 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR EAST CENTRAL VOLUSIA COUNTY...
At 309 PM EDT, a severe thunderstorm was located over Daytona Beach
Shores, or over Port Orange, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Daytona Beach, Port Orange, New Smyrna Beach, South Daytona and
Daytona Beach Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2925 8098 2909 8090 2899 8084 2900 8108
2918 8112
TIME...MOT...LOC 1909Z 257DEG 9KT 2915 8098
HAIL...1.00IN
WIND...60MPH
$$
CombsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:31 AM EDT, 4 hours 15 minutes earlier.
Area forecast discussion, Aug 18, 10:31 AM EDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 1031 AM EDT Tue Aug 18 2020 .UPDATE... Current-Tonight...No notable change to the persistence forecasting this week as a mid level trough to the west and sfc ridge to the east maintains southwesterly flow over the peninsula and thus a favored west coast sea breeze. As of late morning, radar activity is on the rise along the Gulf Coast of FL with the early morning development of the sea breeze. At the east FL coast, sea breeze arrival will be much slower, likely remaining pinned to the immediate coast today. Shower and thunderstorm activity will move eastward across the state through the remainder of the morning, likely reaching the forecast area (western Lake County) a little after midday. Coverage will steadily increase through the late afternoon, initially favoring the I-4 corridor, then shifting eastward where a collision with the east coast sea breeze is expected at the coast. Rain chances of 60-70% nearly areawide, with a bit lower potential along the Treasure Coast. The potential for strong to severe thunderstorms has risen a tad for this afternoon, with the morning XMR sounding reflecting a temp of -8.3 at 500mb, suggesting a potential for up to quarter sized hail, wind gusts above 50 mph and as always, heavy downpours and frequent lightning. By the evening hours, storms will push over the Atlantic waters, leaving remnant debris rainfall across land areas. Trimmed back PoPs after sunset for interior locations, and eliminated chances after midnight. Highs today in the low/mid 90s, lows in the low 70s. && .AVIATION... VFR this morning. Southwesterly flow will favor west coast sea breeze development, with thunderstorms pushing eastward through the day. Expect VCTS at interior terminals after 18Z, with widespread activity at nearly all terminals after 20Z. Slightly lower coverage for VRB southward today, with activity reaching coastal terminals in the mid to late afternoon. Wind gusts over 35 kts and vis/cig reductions likely at all terminals. && .MARINE... Today-tonight...(previous) Southwesterly flow persisting as the Atlantic ridge axis remains south and east of the local area with a mid level trough situated over the GOMEX. Scattered to numerous storms expected again today, developing inland before pushing offshore into the evening hours. Mariners should remain vigilant for storms approaching from the west. Offshore flow this morning around 5-8kts, before winds back S to SSE at 5-10kts this afternoon, as the east coast sea breeze forms and pushes slightly inland. Guidance suggested some building swell to 3-4ft this afternoon through the overnight. However, with the remnants of Tropical Storm Josephine now dissipated and buoy observations indicating seas 2-3ft even to around 100nm offshore, have capped seas at 2-3ft for today and tonight. A chance of showers and storms will continue, especially along the Gulf Stream, through the overnight. && .PRELIMINARY POINT TEMPS/POPS... DAB 91 74 90 74 / 60 40 70 30 MCO 93 75 91 75 / 60 30 70 30 MLB 91 76 90 76 / 60 40 70 30 VRB 92 75 90 75 / 50 40 70 40 LEE 92 75 91 74 / 70 30 60 30 SFB 93 74 92 74 / 70 30 70 30 ORL 93 75 91 75 / 60 30 70 30 FPR 92 75 91 76 / 50 40 70 40 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && Smith/Combs
Hazardous weather outlook, Aug 18, 8:22 AM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 822 AM EDT Tue Aug 18 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-190000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 822 AM EDT Tue Aug 18 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. .THUNDERSTORM IMPACT... Another round of scattered to numerous afternoon showers and thunderstorms expected today. Storms will begin along and north of the I-4 corridor again, before pushing eastward and eventually offshore into the evening. Storm development will also be possible along the collision between southwesterly flow and the east coast sea breeze across coastal counties this afternoon. Storm motions will be east generally northeast around 10 to 15 mph. Main hazards will be frequent lightning, gusty winds up to 50 mph, up to quarter sized hail and locally heavy rainfall. .FLOOD IMPACT... There will be a Very Low threat for flooding rain across the area today due to heavy rainfall from afternoon thunderstorms. Have also included a Low threat along the coastal counties, where southwesterly flow and east coast sea breeze convergence storms will be possible and may linger over a point longer than storms in other parts of the area. Locally heavy rainfall totals around 2 to 3 inches will be possible in a short amount of time. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest from 11AM and 5PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts over 35 knots will be possible this afternoon in and close to lightning storms. Storms will begin over inland areas, before drifting offshore this afternoon into this evening. Mariners on both inland lakes and on the Atlantic waters should watch for storms approaching from the west. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Continued southwesterly flow will produce above normal shower and thunderstorm chances through mid week. The primary storm hazards will remain frequent lightning strikes, gusty winds, and very heavy rain. A Moderate Risk of rip currents looks to continue into mid week. .SPOTTER INFORMATION STATEMENT... Spotters should monitor the weather and self activate if needed. Leahy/Smith
In the hours before
Special weather statement, Aug 18, 2:29 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
229 PM EDT Tue Aug 18 2020
FLZ041-141-181915-
Coastal Volusia FL-Inland Volusia FL-
229 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 315
PM EDT...
At 229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Daytona International Speedway, or near Daytona Beach, moving east at
10 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and DeLand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2943 8107 2910 8090 2900 8083 2895 8125
2926 8121 2927 8115 2928 8115 2941 8116
2943 8111
TIME...MOT...LOC 1829Z 262DEG 7KT 2918 8108
CombsSpecial weather statement, Aug 18, 2:33 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Melbourne FL
233 PM EDT Tue Aug 18 2020
FLZ045-053-181915-
Osceola FL-Orange FL-
233 PM EDT Tue Aug 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 315 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Osceola Heritage Park, or over Buena Ventura Lakes, moving northeast
at 15 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Winter Park and Wedgefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2861 8137 2861 8099 2807 8122 2809 8145
2814 8146 2814 8152 2820 8152 2822 8154
TIME...MOT...LOC 1833Z 213DEG 13KT 2830 8135
CombsThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:18 PM EDT | Special Marine Warning | MLB | 117 min | |
| Aug 18, 2:29 PM EDT | Special Weather Statement | MLB | Volusia | 46 min |
| Aug 18, 2:33 PM EDT | Special Weather Statement | MLB | Orange | 42 min |
| Aug 18, 2:36 PM EDT | Areal Flood Advisory | MLB | Volusia | 114 min |
| Aug 18, 2:40 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 10 min |
| Aug 18, 3:07 PM EDT | Special Weather Statement | MLB | Seminole | 53 min |
| Aug 18, 3:18 PM EDT | Special Weather Statement | MLB | Osceola | 27 min |
| Aug 18, 3:27 PM EDT | Special Weather Statement | MLB | Volusia | 48 min |
| Aug 18, 3:30 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 18, 3:43 PM EDT | Special Weather Statement | MLB | Brevard | 47 min |
| Aug 18, 3:47 PM EDT | Areal Flood Advisory | MLB | Brevard, Volusia | 118 min |
| Aug 18, 3:50 PM EDT | Special Weather Statement | MLB | Volusia | 25 min |
| Aug 18, 3:52 PM EDT | Tornado Warning | MLB | Volusia | 23 min |
| Aug 18, 3:56 PM EDT | Special Weather Statement | MLB | Osceola | 34 min |
| Aug 18, 4:12 PM EDT | Special Marine Warning | MLB | 55 min | |
| Aug 18, 4:19 PM EDT | Areal Flood Warning | MLB | Volusia | 3 hr |
| Aug 18, 4:27 PM EDT | Special Weather Statement | MLB | Brevard | 48 min |
| Aug 18, 4:40 PM EDT | Special Weather Statement | MLB | Brevard | 50 min |
| Aug 18, 4:41 PM EDT | Areal Flood Advisory | MLB | Brevard | 94 min |
| Aug 18, 4:43 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 22 min |
| Aug 18, 4:55 PM EDT | Special Weather Statement | MLB | Indian River | 50 min |
| Aug 18, 5:17 PM EDT | Special Weather Statement | MLB | Okeechobee | 28 min |
| Aug 18, 5:26 PM EDT | Special Marine Warning | MLB | 94 min | |
| Aug 18, 5:32 PM EDT | Special Marine Warning | MLB | 58 min | |
| Aug 18, 5:46 PM EDT | Special Weather Statement | MLB | Martin | 29 min |
| Aug 18, 5:54 PM EDT | Special Weather Statement | MLB | Indian River | 51 min |
| Aug 18, 6:08 PM EDT | Special Marine Warning | MLB | 2 hr | |
| Aug 18, 6:27 PM EDT | Special Weather Statement | MLB | Martin | 33 min |
| Aug 18, 6:42 PM EDT | Severe Thunderstorm Warning | MLB | Martin, Saint Lucie | 35 min |
| Aug 18, 6:44 PM EDT | Areal Flood Warning | MLB | Martin, Saint Lucie | 3 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.